Alert archive / Illinois / Flash Flood Warnings in 2020
Flash Flood Warning 8, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jun 3, 2020, 8:21 AM CDT for Bureau County, Putnam County, Illinois. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2020, 8:21 AM CDT (13:21 UTC)
- Expired
- Jun 3, 2020, 10:48 AM CDT
- In force
- 2 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bureau County, IL, Putnam County, IL
The radar
The Quad Cities radar (KDVN), 106 km from the middle of the area, began a volume at 13:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 9:19 AM CDT | FLASH FLOOD | Princeton, IL | EMERGENCY MANAGER REPORTS FLASH FLOODING OF URBAN ROADS IN PRINCETON WITH 6 TO 8 INCHES OF WATER ON AREA STREETS. |
| Jun 3, 10:11 AM CDT | HEAVY RAIN 1.22 | 1 Se Princeton, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 58 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 529 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
600
WGUS53 KDVN 031321
FFWDVN
ILC011-155-031915-
/O.NEW.KDVN.FF.W.0008.200603T1321Z-200603T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
821 AM CDT Wed Jun 3 2020
The National Weather Service in the Quad Cities has issued a
* Flash Flood Warning for...
Northern Putnam County in north central Illinois...
Eastern Bureau County in north central Illinois...
* Until 215 PM CDT.
* At 820 AM CDT, emergency management reported urban flooding of
Princeton. Up to one inch of rain has already fallen. Flash
flooding is ongoing or expected to begin shortly. Expect flooding
of urban areas, rural creeks and streams.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Princeton, Hennepin, Spring Valley, DePue, Bureau Junction, Malden,
Seatonville, Dover, Hollowayville, Spring Valley Airport, Coal
Hollow, Zearing, Ottville and Bureau County Fairgrounds.
This includes the following highways...
Interstate 80 in Illinois between mile markers 54 and 69.
Interstate 180 between mile markers 1 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4150 8929 4129 8919 4123 8941 4143 8954
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR
$$
Gibbs1 follow-up statement
134 WGUS73 KDVN 031548 FFSDVN Flash Flood Statement National Weather Service Quad Cities IA/IL 1048 AM CDT Wed Jun 3 2020 ILC011-155-031558- /O.CAN.KDVN.FF.W.0008.000000T0000Z-200603T1915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Putnam IL-Bureau IL- 1048 AM CDT Wed Jun 3 2020 ...THE FLASH FLOOD WARNING FOR NORTHERN PUTNAM AND EASTERN BUREAU COUNTIES IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4150 8929 4129 8919 4123 8941 4143 8954 $$ RP Kinney
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 5:46 AM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jun 3, 5:46 AM CDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 546 AM CDT Wed Jun 3 2020 ...12z AVIATION UPDATE... .SYNOPSIS... Issued at 218 AM CDT Wed Jun 3 2020 KDVN radar showed a complex of showers and thunderstorms stretching from just north of the Des Moines metro into northeast Iowa and southern Wisconsin early this morning, which was all forming along a front stretched across the same area. Earlier, this front helped spawn numerous severe thunderstorms from southern Minnesota all the way towards Michigan, which were responsible for several reports of damaging wind gusts, large hail and a few tornadoes. Only heavy rain was falling from these storms now as they have taken more of an elevated nature due to the LLJ with the slow southward progression of the front. Temperatures across the area as of 2 AM ranged from 67 in Dubuque to 77 in Muscatine. && .SHORT TERM...(Today and Tonight) ISSUED AT 218 AM CDT Wed Jun 3 2020 Key Messages: 1) Shower and storms chances will decrease this morning; will increase again south of I-80 late this afternoon and evening. 2) Some storms this evening may be strong to severe; large hail and damaging wind gusts are the primary threats. 3) Cooler, but still warm temperatures are expected today. Discussion. Showers and scattered storms will persist over the next few hours as the front continues to slowly move across the area. By mid-morning, coverage should briefly wane as forcing from the LLJ against the front weakens, which should give us a break in precipitation through the early afternoon. Skies will initially feature broken cloud cover, but should being to clear across portions of eastern Iowa by midday as northwest winds help dry air build in aloft. By early afternoon, the front is expected to be south of I-80. At that time, instability should increase with steepening mid-level lapse rates ahead of a weak shortwave impulse that will eject out of the Great Plains. This shortwave will interact with the front and help spawn another round of scattered showers and storms by mid- afternoon due to increased convergence. Some of these storms that develop will have the potential to become strong to severe as they take advantage of a buoyant atmosphere with instability progged around 2000-3000 J/kg. That, combined with fcst soundings showing low-level inverted V profiles and dry air aloft would favor storms capable of producing damaging wind gusts and large hail. Temperatures will not be as warm across the entire area compared to yesterday with the passage of the front, with afternoon highs generally in the mid 80s. It will feel much warmer generally along and south of Highway 34 where convergence ahead of the front may promote pooling of dewpoints near to just above 70 (we saw that up in southwest to central Wisconsin yesterday). Heat indices there will be in the low 90s by early afternoon. Precipitation chances will wane by the evening as the front takes storms further into Missouri and southern Illinois. Much of the period will be dry, but storms exiting the Plains may have the potential to impact parts of southeast Iowa and northeast Missouri towards Thursday morning. For now, only have a chance of POPs. .LONG TERM...(Thursday through Tuesday) ISSUED AT 218 AM CDT Wed Jun 3 2020 Thunderstorm chances will be found in our forecast in many of the upcoming days of the week. However, there is no strong signal for any day to be favored for widespread coverage of storms. If anything, the forecast probably will be lowering pops for much of the period as it approaches. Heat will be generally warm and humid through the period but not near any advisory level (100 + Heat Index). Thursday, the front will lift north of the area once again, and with that, a low chance for storms will exist. However, there's little focus for storms on this period, with the next short wave in the mid levels expected Thursday night. Thursday night, storms in central and northern Iowa may be able to move southeast into the area, but again, there's not a strong convergence of LLJ into the region, and the location of any thunderstorm cluster is not confident. The upper ridge will build in and center itself over our area Saturday through Sunday, possibly through Monday. During this period, dry conditions are now forecast with plenty of sunshine and seasonal temperatures in the lower to mid 80s (upper 80s Monday). The upper ridge is expected to break down as a deep upper trof advancing through the plains shifts toward the area. This trof could lift the remnants of Cristobal into the upper Midwest. As to where the exact remnants of Cristobal go, it's too far our to have any confidence in the model blended crystal ball which now has moderate chance pops for Tuesday into Wednesday. ERVIN && .AVIATION...(For the 12Z TAFS through 12Z Thursday Morning) ISSUED AT 545 AM CDT Wed Jun 3 2020 A weak cold front will bring a line of showers and storms across the area this morning, with torrential rain, lightning and MVFR visibilities the primary threats. This is forecast to impact KCID/KMLI before weakening as the low-level jet wanes through the late morning. Conditions should turn dry before additional showers and storms develop later this afternoon, mainly near KBRL. Have handled this potential with a PROB30 group at this time as confidence is low on a direct impact to the terminal. High pressure will follow for tonight with light and variable winds, which may lead to patchy fog across the area. && .HYDROLOGY... Issued at 218 AM CDT Wed Jun 3 2020 Flood warnings continue at Marengo on the Iowa River, DeWitt on the Wapsipinicon, and Conesville on the Cedar. Confidence is low on DeWitt reaching 12.3 ft which is the current forecast. Attenuation of the routed flow may result in a lower crest within the Moderate flood category. New flood warnings were issued along the the Mississippi River at Burlington and Gladstone yesterday with the added flow coming in from the Iowa River. Scattered thunderstorms this week may lead to localized heavy rainfall, but at this time widespread heavy rain is not anticipated. This is good news for area river levels as we head through the upcoming weekend. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Speck SHORT TERM...Speck LONG TERM...Ervin AVIATION...Speck HYDROLOGY...Speck
Hazardous weather outlook, Jun 3, 3:32 AM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 332 AM CDT Wed Jun 3 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-040845- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 332 AM CDT Wed Jun 3 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Showers and thunderstorms will move across the area early this morning. Some storms may produce small hail, torrential rainfall and frequent lightning, but widespread severe weather is not expected. Another round of scattered showers and thunderstorms will be possible this afternoon and evening, mainly in southeast Iowa, west central Illinois, and northeast Missouri. There is a slight chance storms may become severe, with the primary threats being damaging wind gusts and large hail. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Additional chances for storms are possible Thursday through Friday night, and again on Tuesday. The overall threat for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening in southeast Iowa, west central Illinois and northeast Missouri. Speck/Ervin
In the hours before
Local storm report, Jun 3, 7:06 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
706 AM CDT WED JUN 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 AM HAIL 1 ESE PRINCETON 41.67N 90.34W
06/03/2020 M1.00 INCH SCOTT IA TRAINED SPOTTER
OCCURRING RIGHT NOW.
&&Local storm report, Jun 3, 7:08 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
708 AM CDT WED JUN 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 AM HAIL 1 SSW CORDOVA 41.67N 90.33W
06/03/2020 E0.70 INCH ROCK ISLAND IL TRAINED SPOTTER
OCCURRING RIGHT NOW.
&&Local storm report, Jun 3, 7:10 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 AM CDT WED JUN 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 AM TSTM WND GST 2 N PRINCETON 41.70N 90.36W
06/03/2020 E50 MPH SCOTT IA TRAINED SPOTTER
ALSO PEA HAIL.
&&Special weather statement, Jun 3, 7:30 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
730 AM CDT Wed Jun 3 2020
ILC011-071-073-131-161-187-195-IAC057-115-031315-
Henderson-Warren-Rock Island-Mercer-Whiteside-Henry-Bureau-Des
Moines-Louisa-
730 AM CDT Wed Jun 3 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
HENDERSON...NORTHERN WARREN...SOUTHEASTERN ROCK ISLAND...MERCER...
SOUTHERN WHITESIDE...HENRY...NORTHWESTERN BUREAU...NORTHEASTERN DES
MOINES AND SOUTHEASTERN LOUISA COUNTIES UNTIL 815 AM CDT...
At 724 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Prophetstown to near Keithsburg.
Movement was southeast at 45 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Moline, Kewanee, Monmouth, Princeton, Aledo, Cambridge, Silvis,
Geneseo, Colona, Coal Valley, Galva, Burgess, Prophetstown, Orion,
Erie, Walnut, Wyanet, Atkinson, Viola and Sheffield.
This includes the following highways...
Interstate 80 in Illinois between mile markers 5 and 58.
Interstate 74 in Illinois between mile markers 8 and 33.
Interstate 88 between mile markers 2 and 10.
Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4123 8972 4123 8987 4115 8987 4115 9044
4080 9044 4078 9047 4106 9104 4170 9006
4150 8927
TIME...MOT...LOC 1224Z 295DEG 41KT 4162 8999 4108 9088
ErvinSpecial weather statement, Jun 3, 7:42 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
742 AM CDT Wed Jun 3 2020
ILC011-073-155-195-031345-
Putnam-Whiteside-Henry-Bureau-
742 AM CDT Wed Jun 3 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT PUTNAM...SOUTHEASTERN
WHITESIDE...EASTERN HENRY AND BUREAU COUNTIES UNTIL 845 AM CDT...
At 742 AM CDT, strong thunderstorms were clustered over Annawan, or
11 miles north of Kewanee, moving east at 45 mph.
Wind gusts up to 50 mph and penny size hail are possible with this
storm.
Locations impacted include...
Kewanee, Princeton, Hennepin, Spring Valley, Galva, Henry, DePue,
Granville, Walnut, Ladd, Wyanet, Atkinson, Sheffield, Annawan,
Tiskilwa, Tampico, La Moille, Dalzell, Buda and Bureau Junction.
This includes the following highways...
Interstate 80 in Illinois between mile markers 28 and 72.
Interstate 180 between mile markers 1 and 13.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4110 8936 4115 8933 4115 8964 4123 8964
4123 8987 4115 8987 4115 9018 4166 8984
4161 8963 4159 8963 4158 8952 4150 8917
4110 8916
TIME...MOT...LOC 1242Z 284DEG 37KT 4141 8988
ErvinLocal storm report, Jun 3, 8:16 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
816 AM CDT WED JUN 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM HAIL 1 SE PRINCETON 41.37N 89.45W
06/03/2020 M0.25 INCH BUREAU IL CO-OP OBSERVER
COVERING THE GROUND ALONG WITH VERY HEAVY
RAIN. OCCURRING RIGHT NOW.
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 8:45 PM CDT | River Flood Warning | DVN | Henderson | 15 days |
| Jun 3, 2:15 AM CDT | Special Weather Statement | DVN | Jo Daviess, Stephenson | 60 min |
| Jun 3, 2:55 AM CDT | Special Weather Statement | DVN | Jo Daviess, Stephenson | 50 min |
| Jun 3, 7:01 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Rock Island, Whiteside | 17 min |
| Jun 3, 7:30 AM CDT | Special Weather Statement | DVN | Bureau, Henry, Mercer | 45 min |
| Jun 3, 7:42 AM CDT | Special Weather Statement | DVN | Bureau, Putnam | 63 min |
| Jun 3, 8:12 AM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 33 min |
| Jun 3, 8:44 AM CDT | Special Weather Statement | DVN | Henry, Rock Island | 91 min |
| Jun 3, 9:17 AM CDT | Special Weather Statement | DVN | Henderson, Mercer, Warren | 58 min |
| Jun 3, 9:24 AM CDT | Severe Thunderstorm Warning | DVN | Henderson, Warren | 36 min |
| Jun 3, 10:00 AM CDT | Special Weather Statement | DVN | Henderson | 30 min |
| Jun 3, 10:24 AM CDT | Special Weather Statement | DVN | Warren | 51 min |
| Jun 3, 6:41 PM CDT | Special Weather Statement | DVN | Rock Island | 64 min |
Nearby
Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.